Alert archive / Wyoming / Flash Flood Warnings in 2011
Flash Flood Warning 8, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 24, 2011, 9:01 PM MDT for Sheridan County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 9:01 PM MDT (03:01 UTC)
- Expired
- May 25, 2011, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- Major
County Sheridan County, WY
The radar
The Billings radar (KBLX), 177 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 3.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WGUS55 KBYZ 250301 FFWBYZ WYC033-250600- /O.NEW.KBYZ.FF.W.0008.110525T0301Z-110525T0600Z/ /00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 901 PM MDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * FLASH FLOOD WARNING FOR A STOCKMANS DAM WEST OF SHERIDAN WYOMING. * UNTIL MIDNIGHT MDT * AT 859 PM MDT... AT 849 PM MDT...SHERIDAN LAW ENFORCEMENT REPORTED A STOCKMANS DAM HAS FAILED AND A WALL OF WATER WAS APPROACHING THE DOWNER ADDITION ON THE WESTERN EDGE OF SHERIDAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 4496 10676 4465 10663 4463 10700 4495 10725 $$
2 follow-up statements
406 WGUS75 KBYZ 250318 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 918 PM MDT TUE MAY 24 2011 WYC033-250600- /O.CON.KBYZ.FF.W.0008.000000T0000Z-110525T0600Z/ /00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERIDAN WY- 918 PM MDT TUE MAY 24 2011 ...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR CENTRAL SHERIDAN COUNTY... AT 913 PM MDT... LAW ENFORCEMENT FROM SHERIDAN COUNTY REPORTED FLASH FLOODING FROM HEAVY RAINS EARLY THIS EVENING. A WALL OF WATER WAS APPROACHING THE DOWNER ADDITION WEST OF SHERIDAN. NO DAM FAILURE HAS TAKEN PLACE. THE FLASH FLOODING IS THE RESULT OF HEAVY RAINS THAT FELL EARLIER THIS EVENING IN THE SHERIDAN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 4496 10676 4465 10663 4463 10700 4495 10725 $$
024 WGUS75 KBYZ 250522 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 1122 PM MDT TUE MAY 24 2011 WYC033-250600- /O.CON.KBYZ.FF.W.0008.000000T0000Z-110525T0600Z/ /00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SHERIDAN WY- 1122 PM MDT TUE MAY 24 2011 ...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR CENTRAL SHERIDAN COUNTY... SHERIDAN LAW ENFORCEMENT HAS REPORTED VERY HEAVY RAINFALL EARLIER THIS EVENING AND OVERFLOW FROM A STOCK POND NEAR THE VETERANS HOSPITAL HAS CAUSED SOLDIER CREEK TO RISE QUICKLY AND IS THREATENING TO FLOOD THE DOWNERS ADDITION AREA IN WESTERN SHERIDAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4496 10676 4465 10663 4463 10700 4495 10725 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:41 PM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 24, 3:41 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT TUE MAY 24 2011
.SHORT TERM...VALID FOR WED AND THU...
FLOODING IS ON-GOING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND THE POTENTIAL FOR ADDITIONAL FLOODING IS VERY HIGH
THROUGH TONIGHT. RAINFALL RATES OF WELL OVER AN INCH AN HOUR HAVE
BEEN REPORTED WITH SHOWERS TODAY.
EXTENDED THE FLOOD WATCH THROUGH THE DAY WEDNESDAY AS COPIOUS
AMOUNTS OF RAINFALL WILL TAKE TIME TO DRAIN OUT OF AREA STREAM
BASINS...AND PRECIPITATION WILL NOT DIMINISH UNTIL WEDNESDAY
MORNING. WITH PRECIPITABLE WATER VALUES AROUND .75 TO 1 INCH AND A
DISTURBANCE STILL SLOWLY MOVING ACROSS THE AREA EXPECT 1 TO 2
INCHES OF ADDITIONAL PRECIPITATION SOUTH OF A ROUNDUP TO FORSYTH
TO BROADUS LINE TONIGHT INTO EARLY TOMORROW MORNING.
FLOOD WARNINGS REMAIN IN EFFECT FOR ALL COUNTIES EXCEPT SHERIDAN
IN THE FORECAST AREA THROUGH TOMORROW. THE SHIELDS RIVER IS
THE MOST URGENT MAINSTEM RIVER FLOODING ISSUE AT THIS TIME AS
MAJOR FLOODING IS EXPECTED TO OCCUR ALONG THIS RIVER TONIGHT AS
THE STAGE GOES TO 6.4 FEET. SIGNIFICANT FLOODING IS ALSO BEING
REPORTED ALONG THE MUSSELSHELL...BIG HORN...LITTLE BIG HORN AND
YELLOWSTONE FROM FORSYTH TO MILES CITY.
THUNDERSTORMS ARE DEVELOPING IN THE DRY SLOT AREA FROM SOUTHERN
YELLOWSTONE COUNTY INTO BIG HORN...SHERIDAN AND POWDER RIVER
COUNTIES. THESE STORMS WILL BE CAPABLE OF TORRENTIAL RAINFALL RATES
OVER 4 INCHES PER HOUR. IN ADDITION...THE VORTICITY IMPARTED BY
THE UPPER LEVEL SYSTEM TO THE SOUTH MAY IMPART ENOUGH SPIN IN SOME
OF THESE STORMS TO PRODUCE ISOLATED FUNNEL CLOUDS THIS EVENING.
WIDESPREAD PRECIPITATION WILL TAPER OFF WEDNESDAY MORNING WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DURING
THE HEAT OF THE DAY WEDNESDAY AFTERNOON. PRECIPITATION SHOULD
DIMINISH AFTER SUNSET WITH A DRY OVERNIGHT AND EARLY THURSDAY. A
STRONG NEGATIVELY TILTED TROF WILL IMPACT THE AREA BY THURSDAY
EVENING. WITH GOOD LOW LEVEL MOISTURE THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE STRONG THUNDERSTORMS AND ADDITIONAL VERY
HEAVY RAINFALL INTO FRIDAY.
TEMPERATURES WILL BE BELOW AVERAGE WEDNESDAY AND THURSDAY.
TEMPERATURES IN THE MOUNTAINS WILL COOL ENOUGH FOR SOME SNOW
ACCUMULATION TONIGHT ABOVE 9000 FEET. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
TWO STORM SYSTEMS ON THE HORIZON FOR THURSDAY INTO FRIDAY AND THEN
SATURDAY THROUGH EARLY NEXT WEEK. ANOTHER STORM LOOKS TO FOLLOW
THE WEEKEND STORM BY THE MIDDLE OF NEXT WEEK AS WELL. SO THERE
DOES NOT APPEAR TO BE ANY WIDESPREAD DRYING POTENTIAL OVER THE
NEXT 10 DAYS...AND THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL
IS PRESENT ESPECIALLY THURSDAY INTO FRIDAY WITH STRONG
THUNDERSTORM POTENTIAL. TEMPERATURES WILL REMAIN COOL THROUGH THE
PERIOD...AND MOUNTAIN LOCATIONS ABOVE 7500 FEET WILL SEE PERIODS
OF SNOW WITH EACH OF THESE SYSTEMS AS MUCH COLDER AIR ALOFT MOVES
IN WITH THESE SYSTEMS.
&&
.AVIATION...
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO IMPACT
MUCH OF THE AREA THROUGH TONIGHT. THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE THROUGH LATE THIS EVENING FROM KBIL
SOUTHEAST TO KSHR. MVFR/IFR CONDITIONS WILL BE COMMON WITH
LOCALIZED LIFR CONDITIONS POSSIBLE IN THE HEAVIER SHOWERS AND
THUNDERSTORMS. PRECIPITATION WILL DECREASE IN COVERAGE EARLY
WEDNESDAY MORNING. AREAS OF FOG MAY DROP VISIBILITY TO MVFR OR
LOWER ACROSS PORTIONS OF THE REGION...INCLUDING KMLS...KSHR...KBIL
AND KLVM LATE TONIGHT INTO EARLY WEDNESDAY MORNING. EXPECT
OBSCURATIONS THROUGH MID DAY WEDNESDAY FOR ALL AREA MOUNTAINS. STC
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 046/061 047/062 042/058 042/058 043/058 044/058 042/060
84/T 27/T 75/W 35/T 55/T 55/T 33/T
LVM 041/062 044/057 039/055 036/056 037/057 038/058 036/061
84/T 27/T 74/W 34/T 56/T 54/T 33/T
HDN 047/064 046/067 040/059 042/061 043/061 045/061 044/063
84/T 27/T 75/W 35/T 55/T 56/T 32/T
MLS 047/064 047/064 041/059 044/060 046/062 047/060 046/062
63/T 17/T 75/W 34/T 44/T 55/T 33/T
4BQ 047/063 045/068 040/059 042/060 045/061 046/062 044/063
74/T 16/T 75/W 34/T 44/T 64/T 33/T
BHK 043/062 043/062 041/058 043/059 044/059 045/058 046/061
42/T 13/T 75/W 34/T 43/T 54/T 43/T
SHR 045/060 044/066 037/057 038/057 041/058 043/059 042/059
86/T 26/T 64/W 34/T 55/T 66/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 24, 3:08 PM MDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 308 PM MDT TUE MAY 24 2011 MTZ028>042-056>058-063>068-WYZ098-099-252115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 308 PM MDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS. PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND NEVER ATTEMPT TO CROSS WATER COVERED ROADS. MORE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND STREAMS RUNNING HIGH...ANY ADDITIONAL PRECIPITATION WILL QUICKLY RUN OFF CAUSING RISES ON AREA WATERWAYS AND POSSIBLE FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO HIGHER GROUND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PRECIPITATION SHOULD COME TO AN END WEDNESDAY MORNING...THOUGH ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING. EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA AS MOUNTAIN SNOW MELT AND OCCASIONAL SHOWERS KEEP WATER LEVELS RUNNING HIGH. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE REGION THURSDAY THROUGH SUNDAY AND COULD BRING ADDITIONAL RAINFALL TO THE REGION. PERSONS TRAVELING SHOULD CHECK FOR ROAD CLOSURES BEFORE HEADING OUT AND USE EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN WATER COULD BE WASHED OUT OR WEAKENED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 24, 3:41 PM MDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 341 PM MDT TUE MAY 24 2011 MTZ038-WYZ099-242245- SHERIDAN FOOTHILLS WY-SOUTHERN BIG HORN MT- 341 PM MDT TUE MAY 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN AND SOUTHERN BIG HORN COUNTIES UNTIL 445 PM MDT... AT 336 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF RANCHESTER...OR 17 MILES NORTHWEST OF SHERIDAN...MOVING NORTHWEST AT 15 MPH. THIS STORM WAS PRODUCING VERY HEAVY RAIN ALONG WITH PEA SIZE HAIL. SPOTTERS REPORTED A HALF INCH OF RAINFALL IN 10 MINUTES. THIS STORM WILL BE NEAR... LODGE GRASS AROUND 445 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4528 10754 4543 10722 4495 10693 4491 10707 TIME...MOT...LOC 2139Z 148DEG 15KT 4503 10710
Local storm report, May 24, 5:15 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
515 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM FLASH FLOOD 6 ENE FORT SMITH 45.36N 107.81W
05/24/2011 BIG HORN MT LAW ENFORCEMENT
WATER FLOODING OVER HIGHWAY 313
&&
MIDDENDORFLocal storm report, May 24, 5:53 PM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
553 PM MDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FLASH FLOOD BILLINGS 45.79N 108.54W
05/24/2011 YELLOWSTONE MT NWS EMPLOYEE
ALKALI CREEK FLOODED. SIGNIFICANT FLOODING REPORTED IN
DOWNTOWN BILLINGS. THIS INCLUDED 4TH AVENUE...27TH STREET
AND RIMROCK ROAD. MUD AND ROCKS WERE SWEPT FROM THE RIMS
TOWARDS DOWNTOWN. BASEMENTS FLOODED AND FENCES WASHED
OUT.
&&
JKLThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:02 AM MDT | Flash Flood Warning | BYZ | Sheridan | 3 hr |
| May 25, 2:40 AM MDT | Areal Flood Warning | BYZ | Sheridan | 5 hr |
| May 25, 7:23 AM MDT | Areal Flood Warning | BYZ | Sheridan | 24 hr |
Nearby
Flash Flood Warnings in Wyoming, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.